MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTAX4-14-170-3-4
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant devices: wire guide: cruise 300cm / asahi intecc, sheath: parent plus 45 / gs0083 / medikit, inflation device: ai25 (product number) / fuji medical.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a male patient of unknown age underwent a percutaneous transluminal angioplasty (pta) of a chronic total occlusion (cto) lesion in the right popliteal artery.Access was gained via ipsilateral approach from the right femoral artery.An advance 14 lp low profile balloon catheter was advanced to the lesion.The physician attempted to inflate the complaint balloon device using another manufacturer's inflation device.When the inflation pressure reached 16 atmospheres (atm), the complaint device ruptured longitudinally.No blood was observed in the inflation device.A mixture of an unspecified contrast to saline was used in a 1:1 ratio during the inflation.The complaint device was entirely removed from the patient's anatomy, as the sheath was left in place.The procedure was successfully completed using another manufacturer's balloon without any patient adverse effect.The user commented there were severe calcifications at the lesion which is believed to have caused the rupture of the complaint device.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturers instructions, quality control, and a functional test of a representative device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, an archived device from complaint file (b)(4).Had the same lot number and was re-examined to test the balloon quality.The failure of (b)(4).Was reported that the device could not pass through a lesion.No flaws were initially found on the catheter shaft.The device was inflated with water to the rated burst pressure.After being held for at the rated burst pressure for 10 seconds, the integrity of the balloon was not compromised.The balloon did not rupture during the functional testing.No other nonconformances were found on the balloon material.This testing from the same lot, supports that there are no additional nonconforming products from this lot in the field.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed two nonconforming events which could potentially contribute to this failure mode.The first nonconformances was for a damaged balloon, and the second was for the folds of the balloon not meeting specifications.Both devices were scrapped and not replaced.Again,(b)(4).Was from the same lot, but the two events are not thought to be connected as (b)(4).Was reported for being unable to pass the lesion, not rupture.Furthermore, an ifu is sold with the device, which notes ¿that particular care should be taken in handling the balloon to prevent damage.The instructions state to use a 1:1 mixture of contrast medium and saline.It states that a 0.014 wire guide is compatible with the catheter.The warning section states to not exceed the rated burst pressure.The product labeling provides adequate instructions to properly handle the balloon catheter.The known procedure information, provides that the appropriate inflation medium and pressure was used.The diameter of the wire guide is not known and therefore cannot be spoken to.User error is not believed to be associated with the alleged failure of this device.¿ moreover, a review of the manufactures instructions and quality control procedures was conducted, and no gaps were discovered.Based on the information provided and no product returned, investigation has concluded that this event cannot be traced to the device.Instead, this event is believed to be related to the patient¿s condition as it was noted that the inflated area was a chronic total obstruction with severe calcification.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8110031
Report Number1820334-2018-03483
Device Sequence Number2165876
Product Code DQY
UDI-Device Identifier10827002503288
UDI-Public(01)10827002503288(17)190211(10)6728726
Combination Product (Y/N)N
PMA/510(K) Number
K090822
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2019
Device Catalogue NumberPTAX4-14-170-3-4
Device Lot Number6728726
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer02/28/2019
Initial Report FDA Received Date11/28/2018
Supplement Report FDA Received Date03/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1